The Diabetes Forum Support Community For Diabetics Online banner

1 - 14 of 14 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter · #1 ·
Prescribed Januvia by practice nurse after my last HA1 (etc) which saw my blood come down to 6.1.
Read up on it and was appalled by the side-effects (including pancreatitis for which I have an unfortunate predilection - see my other posts).
Told her the med had given me the aforesaid pancreatitis and so wanted to go back on gliclazide.
Her first comment was to wonder why my meds had been changed when my average was coming down again - I am quite confident that another H1 would see my average back in the 5s again.
She then looked up Januvia on her screen and said 'It seems a nice little pill'!!!!!
Anyway, she gave me another script for meds but has reduced my gliclazide from 80mg twice a day to 40mg ONCE a day.
Must be honest, I think that that is too low. I am not averse to taking meds and at the doses I was taking I could tinker with them according to how my day was going. I have learnt how to play the game with my body over the diabetes!! I don't think my diet is THAT good at the mo to cope with only 40mg of glic.
She also said that her latest info is to start cutting down on everyone's glic. Don't know why tho.
Also I've noticed that my strips weren't on my 'repeat' part of the script.
Why did they have to mess around with things as I was managing quite well (ok - I thought I was coping very well).
Have the feeling I'll be seeing her again soon!!
 

·
Registered
Joined
·
24,394 Posts
..."nice little pill", eh? Wonder if she ever heard 'if it ain't broke, don't FIX it!' Why the blanket injunction to "cut down on everyone's glic"? Tell her you aren't "everyone", you are her individual patient and you were doing okay before she stirred things around.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #3 ·
Only reason I can think of for cutting the glic is because of possibility of hypos. Isn't one of the reasons for testing a chance of a hypo and if they take you off glic and put you on Januvia for instance you are not going to have a hypo and therefore no reason for test!! Glic DID give me hypos but only down to mid-three's (and only after my no-carb supper) and I felt fine with my BS at that level. This then carried me into the next day with a nice high 4s or low 5s in the morn.
It WAS an NHS site she was looking at!! If she had looked anywhere else and read what I had there is no way she could have said it was a 'nice little pill'.
Will be going back in about ten days to say my BS is going back up on the 40mg of glic so can I go back to my previous dose.
Don't know why they felt the need to mess around with my meds. As you say I was doing perfectly well before. I suppose the nurse used it with me - and with others - to justify her reason for being there.
 

·
Registered
Joined
·
4,368 Posts
Glicazide is a med in the class of drugs called Sulfyurea drugs. It is thought that they will overstress the pancreas and possibly burn out exhisting beta cells. So yes it does work to lower bgs but it does that at a risk to your pancreas. That is why she is probably lowering your dose. I am surprised with numbers that low she doesn't have you on metformin. Metformin is one of the safest drugs with no long term side effects. I won't take Januvia because of the cost but it does have a lot of side effects. The ones that bother me are the risk of inflammation especially sinus infections. It is also thought to shut off natural tumor suppression in our bodies. As a patient you always have the right to remove a med.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #5 ·
Hi jwags. Thanks for your prompt reply. So - I was being unduly cynical!!
I am already on metformin.500mg x 2 twice daily. However, if I had had a 'good' day I would reduce the med by one tab each time and it seemed to work. Don't want hypos but am able to manage my BS quite successfully. Have been on this level of meds for last six or seven years and have always had low to mid 5s at my H1 review.
This was why I was so surprised by her wanting to put me on the Januvia - especially because of my long history of pancreatitis. And ye - a nice little pill with ALL those other side-effects. I don't think so.
One thing I have got to do tho is improve my diet. I am on a reduced carb diet but not a VERY reduced one and I think it requires a bit of tweaking.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Son-n-law was on Januvia for a while, lots of late night hypos, feeling crappy all the time, moody, didn't work for him other than lowering his A1C.
 

·
Registered
Joined
·
360 Posts
Hi Art. I am the one with the pancreatitis situation also. My doc has me on Lantus and has told me that injections are the best why for me to go. After removal of the pseudocyst on my pancreas(like you) I was given the pills that stimulate your pancreas and they gave me pancreatitis again. I really like this internal med doc. He believes in testing and low carb med fat and anything over 140 is doing damage. I just jumbled all that in but he seems to be on the mark. I believe Victoria(sp?) is another one that an cause pancreatitis. Does your doc check your amylase and lipase? I am curious. Just got my results back. Would you mind telling me what yours is?
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #8 ·
Hi Humhum.(Sounds like a Eurovision Song Contest entry). Read your post before but didn't know whether you and I chatting about our pancreas was acceptable on the forum and I don't think I had done enough posts to 'message' you.
Sometimes think I should alter my Facebook page to read - Hobbies / Thinking about my pancreas , Activities / Talking about my pancreas, Interests / My pancreas!!!
You seem to have fared worse than me over this - my pancreas is (as far as I know) still where its supposed to be although - according to my surgeon - I have a severely changed anatomy.
Used to have my pancreatic levels checked regularly - usually because I was being admitted to hospital with pancreatitis!! Just as a by-the-way. My first really serious attack was Christmas 2003 complete with projectile vomit, excruciating pain etc. Asked my GP to come out. A locum came out and said I had constipation and left me a script for laxative!!
Anyway, I DID have my levels checked whenever I had blood tests after mid-2004 but they were always high although I cannot now remember the actual figures. Had always just had pancreatitis, having an attack or about to have an attack - some were really bad which is why I was hospitalized four or five times.
Since I had my gall-bladder out I have had only two HAB1s and I asked for my levels to be checked each time but unfortunately they have never been done. I worry about this because I still have a (collapsed - apparently) one and a half inch cyst sitting on my pancreas.
Still get pancreatitis occasionally - persuaded GP to put me on Orlistat in 2009 which didn't help me lose weight but gave me a really bad attack. Have other triggers as well but have learnt to avoid them now.
This is also why I didn't go on Januvia. No way was I taking a chance on that. If pancreatitis is a side-effect - then it is my considered opinion based on my medical history - that I would get that particular side-effect.
Hope this is of interest to you - how does it all compare to your medical history?
 

·
Registered
Joined
·
360 Posts
Yes, it is easy to be obsessed with the pancreas. One of the specialist called it a mean snake. Lol I won't abuse the forum with our swapping info but there could be some others out there that has had this problem. We live in a small town and I felt like I was the only in the world with this happening. My husband was really a life saver taking care of me and emotionally supporting me. My pancreatitis hasn't flared up in 17 months so maybe it will stay away. Doc checks my enzymes every 3-6 months. They are way below normal at this time which is just fine. :) hope you continue to do well.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #10 ·
Thanks Humhum. Glad you're doing ok. Long may it continue. Pleased to meet you by the way and if you ever need help and understanding then I am here for you. Talk to you soon.
 

·
Registered
Joined
·
782 Posts
This discussion made me call my doctor and tell him to switch me from Janumet (Januvia plus metformin) to just metformin. We'll see if he minds me. :p
 
  • Like
Reactions: etherea and Shanny

·
Registered
Joined
·
782 Posts
Silly doctor. He wasn't comfortable writing me a script for metformin unless he also wrote one for Januvia, so I let him do it. Anyone want to guess the odds that I'll actually fill the Januvia prescription? If you said, "Exactly zero," YOU WIN! If I find that metformin alone doesn't keep my bg in check, I'll switch back to Janumet (the combination of Januvia and metformin). But there's no reason at all to fill the prescription for Januvia.

This doctor is new. I need to get him properly trained. :p
 
  • Like
Reactions: Shanny

·
Registered
Joined
·
59 Posts
Discussion Starter · #14 ·
Hi WV Mom. What was your doctors attitude to what you had to say? Was he understanding or was he like my GP - 'It's a nice little pill' type thing? Hope you're ok and pleased to meet you.
 
1 - 14 of 14 Posts
Top